1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Keeping night time levels below 7

Discussion in 'Type 1 Diabetes' started by cueball0791, Oct 17, 2011.

  1. cueball0791

    cueball0791 · Member

    Messages:
    12
    Likes Received:
    0
    Trophy Points:
    21
    Hi.

    I'm sure this has been discussed alot on here, but its been a while since I last logged on. My question: In order to keep BM levels as normal as possible during the night and without going over 7, what kind of food items can be eaten and how much, roughly? Would appreciate your advice.

    My regime is as follows: 150g carbs per day. Insulin: Humalog and Lantus.

    Many Thanks!
     
  2. AMBrennan

    AMBrennan · Well-Known Member

    Messages:
    826
    Likes Received:
    23
    Trophy Points:
    38
    I'd have said that you can have anything you want (except 200g+ carbs from e.g. pizza). In theory, your meal should have no effect whatsoever on night BG; I have found, however, that I have to split my lantus dose to prevent BG from rising during the night.
     
  3. cueball0791

    cueball0791 · Member

    Messages:
    12
    Likes Received:
    0
    Trophy Points:
    21
    I should have said, what can I eat before going to bed that would keep my level below 7? At the moment I have about 40g of carbs and my Lantus injection prior to that. But my BS goes to about 8.7. Maybe I can try having the Lantus about half an hour before the meal?
     
  4. AMBrennan

    AMBrennan · Well-Known Member

    Messages:
    826
    Likes Received:
    23
    Trophy Points:
    38
    You can have whatever you want as long as you take an appropriate dose of Humalog with the meal
     
  5. RussG

    RussG · Well-Known Member

    Messages:
    401
    Likes Received:
    2
    Trophy Points:
    38
    Lantus is a long acting insulin so won't be hitting your system for a couple of hours after taking it. It shouldn't directly affect your post meal levels - that's the job of your fast acting insulin (humalog). If your basal is right and your humalog ratios are okay, your levels should stay fine during the night. I find if I eat late, or at least within a couple of hours of going to bed, my final levels before I go to bed can look high.

    What's the problem you're trying to fix? High levels in the middle of the night? If so, how do you know? Or is it higher levels in the morning? If that's the problem, it's unlikely to be your food causing that.
     
  6. cueball0791

    cueball0791 · Member

    Messages:
    12
    Likes Received:
    0
    Trophy Points:
    21
    @RussG

    I had the Lantus, immediately ate the food and then did the test about two hours after, to find the level to be high. If I have 1 unit of humalog I will have a hypo at about 3 - 4 a.m.; the basal levels seem fine as I can have just 1-2 units of humalog at each meal during the day and have very stable levels. Maybe I could try eating a little more carbohydrate during the day, but still have the humalog at night. That might prevent the night time hypo.
     
  7. AMBrennan

    AMBrennan · Well-Known Member

    Messages:
    826
    Likes Received:
    23
    Trophy Points:
    38
    What BG do you get when you take 1u homolog with dinner?
    If you have a hypo at night with normal post-dinner BG then you might want to try splitting the Lantus dose - my morning fasting levels had started to creep up (6.5 mmol/l) while I was getting lows of about 3 mmol/l before lunch and dinner; now I take 2u of Lantus in the evening in addition to 4u in the morning and have much more stable BG
     
  8. cueball0791

    cueball0791 · Member

    Messages:
    12
    Likes Received:
    0
    Trophy Points:
    21
    With dinner I need 2 units. Levels before and after will be under 6. Lantus dose is split: 8 units at 11a.m. and 14 units about 9p.m.

    Great scott! How is it your using such a small amount of Lantus?
     
  9. RussG

    RussG · Well-Known Member

    Messages:
    401
    Likes Received:
    2
    Trophy Points:
    38
    I don't use humalog, so I'm not 100% sure but if you're having a hypo at 3-4 in the morning, I would have thought that's very likely to be the lantus, not the humalog. I have had similar issues where I was taking a plunge about five hours after taking my apidra. I stopped my morning basal and fixed the problem.

    I would talk to your DSN but this sounds quite like my situation. I was getting quite a few hypos before meals as I'd upped my basal to take account of rising morning levels. Basically I get mild dawn phenomenon and my am levels are 6-8 most mornings, but if I test early morning, say 5am, they are good. In trying to get the am levels down I was taking too much basal, thus causing lots of hypos.

    I was on lantus but switched to levemir and started 50:50 splitting but ended up on about 25%am 75%pm. I eventually dropped my am levemir as I mentioned earlier. I was doubtful when people said it here but hypos before meals are very likely to be caused by too much basal. The fast acting should be going out of your system by 5hrs plus, so shouldn't be causing a problem. I found a phase of more frequent testing (e.g. every hour between breakfast and lunch) helped me identify the pattern. If the rest of your levels are good, then getting 6.5 in the morning is not a problem, or certainly far less of a problem than hypos in the night.
     
  10. anna29

    anna29 Type 2 · Well-Known Member
    Retired Moderator

    Messages:
    4,789
    Likes Received:
    3,131
    Trophy Points:
    178
    Hi all.
    The background basal insulins are more heavy duty performance and too much basal can give a hypo.
    I use levemir and if I take it before eating its not long before it tells me eat [go jittery and shaky]
    My routine is lunch then insulin , tea then insulin , but with a hectic day I swap this around as its easier to.
    Only do this whilst at home I might add, never when out and about - as the risk of having a hypo get increased.
    Anna. :D
     
  11. Camilla

    Camilla · Well-Known Member

    Messages:
    93
    Likes Received:
    2
    Trophy Points:
    28
    My way is to eat a largely protein dinner, early in the evening. No snacks after that.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook